Wyoming, 2007

Damaging Winds in Wyoming, August 4, 2007

August 4, 2007 · NWS RIW · 4 events in 2 counties and zones

A line of thunderstorms moved quickly to the northeast across Yellowstone National Park downing trees in several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A line of thunderstorms moved quickly to the northeast across Yellowstone National Park downing trees in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 4, 2:14 PM MST, 46 minutes earlier.

Area forecast discussion, Aug 4, 2:14 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
314 PM MDT SAT AUG 4 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY
ANOTHER ACTIVE EVENING IS IN STORE AS DISTURBANCE IS SPREADING
SEVERAL STRONG THUNDERSTORMS ACROSS IDAHO THIS AFTERNOON. IN
ADDITION...THE RIGHT ENTRANCE REGION OF A PASSING SPEED MAX MAY
WELL WELL SUPPLY SOME ADDED DYNAMICS ACROSS THE NORTH THROUGH
THE EVENING HOURS. A FEW OF THESE STORMS WILL LIKELY BE AT OR
NEAR SEVERE LEVELS AND WITH THE MOISTURE LEVELS STILL HIGH
A FEW OF THE STORMS WILL LIKELY PRODUCE VERY HEAVY RAINFALL.

THE MONSOONAL PLUME WILL LIKELY LIFT NWD SOME SUNDAY BRINGING
AN INCREASED CHANCE OF THUNDERSTORMS TO OUR SERN ZONES...
ESPECIALLY WHEN COMBINED WITH A WEAK FRONTAL BOUNDARY
WHICH IS EXPECTED TO STALL OUT IN NATRONA...ERN FREMONT AND
POSSIBLY DOWN INTO ERN SWEETWATER COUNTY. SCATTERED STORMS WILL
ALSO LIKELY DEVELOP ACROSS THE WEST WITH AT LEAST 20 PERCENT
COVERAGE ELSEWHERE. ONCE AGAIN...ANOTHER JET STREAK MAY ADD
IN RIGHT ENTRANCE REGION JET DYNAMICS LATE IN THE DAY. THE UPPER
LOW CURRENTLY OFF THE NRN CA COAST IS ALSO EXPECTED TO WEAKEN
AND LIFT NE TOWARDS NWRN WY LATE SUNDAY NIGHT WHICH MAY ALLOW SOME
STORMS TO KEEP FIRING.

ON MONDAY...THE NEXT SHORTWAVE MOVES INTO THE GREAT BASIN ON
MONDAY WITH YET ANOTHER JET STREAK PUSHING ACROSS MONTANA AND
NRN WYOMING. WILL HIT THE MOUNTAINS WITH CHANCE POPS FOR NOW
WITH ISOLATED COVERAGE ELSEWHERE. THE NEXT BEGINS TO MOVE INTO
ERN IDAHO TUESDAY MORNING WHICH WILL LIKELY INCREASE THE THREAT
OF THUNDERSTORMS ON TUESDAY AND THUS WE HAVE INCREASED THE
MOUNTAINS AND PARTS OF THE FAR NORTH TO CHANCE POPS WITH ISOLATED
ELSEWHERE FOR NOW.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
THE SYNOPTIC PATTERN THROUGH THE LONG TERM WILL CHANGE
LITTLE...WITH A MEAN TROUGH ACROSS THE WEST COAST...AND A RIDGE
ACROSS THE CENTRAL AND SOUTHEAST U.S. EARLY IN THE
EXTENDED...TUESDAY AND WEDNESDAY...THE AREA WILL HAVE THE BEST
SHOTS AT GETTING SOME AFTERNOON AND EVENING CONVECTION...AS
DISTURBANCES MOVE ACROSS THE AREA IN THE WEST/SOUTHWEST FLOW.
THESE DISTURBANCES COULD BE ENHANCED BY SOME WEAK SHORTWAVE
TROUGHS MOVING ACROSS SOUTHERN CANADA. THURSDAY THROUGH
SATURDAY...MEDIUM RANGE MODELS INDICATE UPPER RIDGING BUILDING
WESTWARD AND ENCOMPASSING THE EASTERN 2/3 OF THE COUNTRY. IN
ADDITION...MODELS INDICATE DRY AIR WORKING INTO THE AREA FROM THE
SOUTHWEST...WHICH SUGGESTS CONVECTION WILL BE HARD TO COME BY.
HOWEVER...WILL KEEP ISOLATED AFTERNOON AND EVENING CONVECTION
GOING IN FAVORED SOUTHWEST FLOW AREAS DURING THIS TIME FRAME.
TEMPERATURES IN THE EXTENDED ARE EXPECTED TO BE SLIGHTLY ABOVE
AVERAGE.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS WESTERN WYOMING
THROUGH 06Z TONIGHT...AND WILL IMPACT THE KJAC AIRPORT ALONG WITH
ALL ROUTES INTO AND OUT OF KJAC. STRONGER STORMS THIS AFTERNOON WILL
CREATE AREAS OF IFR CONDITIONS DUE TO HEAVY RAIN. ALSO POSSIBLE
WITH THESE STORMS WILL BE GUSTY AND ERRATIC WINDS...LIGHTNING...AND
SMALL HAIL. WHILE THE STRONGER OF STORMS THIS AFTERNOON IS
EXPECTED TO BE ACROSS NORTHWESTERN WYOMING...ISOLATED ACTIVITY
IS ANTICIPATED ELSEWHERE. ISOLATED SHOWERS AND THUNDERSTORMS WILL
BE CONTINUE AFTER 06Z TONIGHT. EXPECT GENERALLY VFR CONDITIONS
OUTSIDE OF SHOWER ENVIRONMENTS...WITH IFR CONDITIONS POSSIBLE IN
SHOWER AND STORM ACTIVITY.

&&

.FIRE WEATHER...
STRONG THUNDERSTORMS ARE QUITE POSSIBLE INTO THE
EVENING HOURS ACROSS PARTS OF THE AREA...MAINLY THE WESTERN AND
NORTHERN SECTIONS. THE STRONGEST STORMS COULD PRODUCE WIND GUSTS
OF 40 TO 50 MPH WITH LOCALIZED HIGHER GUSTS ALONG WITH SMALL HAIL.
ISOLATED STORMS MAY LINGER OVERNIGHT. ON SUNDAY...THE MONSOONAL
MOISTURE WILL EDGE NORTHWARD AGAIN INTO THE RED DESERT AND
GREEN MOUNTAIN/RATTLESNAKE RANGE AREA INCREASING THE CHANCE OF
THUNDERSTORMS THERE. IN ADDITION...A WEAK FRONTAL BOUNDARY WILL
PUSH SOUTH INTO NATRONA...EASTERN FREMONT AND EASTERN SWEETWATER
COUNTIES...ALSO ASSISTING WITH AFTERNOON CONVECTION. SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO PREVAIL ACROSS THE
WEST AGAIN WITH WIDELY SCATTERED STORMS ELSEWHERE. ON MONDAY...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL PREVAIL
IN THE MOUNTAINS WITH GENERALLY 10-20 PERCENT COVERAGE ELSEWHERE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Aug 4, 2:41 PM MST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
341 PM MDT SAT AUG 4 2007

WYZ001>020-022>030-051100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
341 PM MDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS WITH WIND GUSTS TO 50 MPH AND DANGEROUS
LIGHTNING IS EXPECTED ACROSS WESTERN AND CENTRAL WYOMING THROUGH THE
EVENING HOURS. THE HIGHEST LIKELIHOOD OF THESE STORMS WILL AROUND THE
TETONS...YELLOWSTONE NATIONAL PARK...THE ABSAROKA MOUNTAINS...THE
NORTHERN PORTIONS OF THE BIG HORN BASIN AND POSSIBLY THE BIG HORN
MOUNTAINS. IN ADDITION...ISOLATED STORMS WITH VERY HEAVY RAIN ARE
POSSIBLE THROUGH THIS EVENING WHICH MAY CAUSE FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE MONSOONAL MOISTURE WILL INCREASE ACROSS THE RED DESERT AND
UP TOWARDS CASPER SUNDAY INCREASING THE CHANCES FOR AFTERNOON AND
EVENING THUNDERSTORMS. A FEW OF THESE STORMS MAY PRODUCE HEAVY
RAINFALL. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED ACROSS WESTERN
WYOMING. A FEW OF THESE STORMS MAY PRODUCE STRONG WIND GUSTS OVER
40 MPH AND LOCALLY HEAVY RAIN.

SCATTERED MOUNTAIN THUNDERSTORMS ARE EXPECTED THROUGH AT LEAST
TUESDAY WITH ISOLATED THUNDERSTORMS ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY STRONG WIND GUSTS OVER 40
MPH...ANY HAIL...HEAVY RAINFALL AND ANY FLOODING THIS AFTERNOON AND
TONIGHT.

TRIW

The radar

The Pocatello radar (KSFX), 198 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Teton

When
August 4, 3:00 PM MST to 3:15 PM MST
Where
Teton County, South Entrance to Grant Village
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Park/Forest Service
Coordinates
44.130, -110.670

At least 12 trees were downed between the South Entrance and Grant Village along the South Entrance Road. Park Service personnel estimated wind of 60 mph.

Thunderstorm Wind, Park

When
August 4, 3:05 PM MST
Where
Park County, 16 mi W of Mammoth Hot Springs
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
44.980, -111.027

Burned trees within the Owl Wildfire perimeter were toppled.

Thunderstorm Wind, Park

When
August 4, 3:06 PM MST
Where
Park County, Norris
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
44.730, -110.700

Several downed trees caused a power outage at Norris Junction.

Thunderstorm Wind, Park

When
August 4, 3:27 PM MST
Where
Park County, Canyon
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Park/Forest Service
Coordinates
44.730, -110.500

Several trees downed near Canyon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45216, 45204, 45218, 45199.